Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Immunization shots
Oct 20, 2010

My cd4 count is 81 and my viral load is undetectable. I asked my doctor if it is okay for me to receive the flu shots, pneumonia shots, hepatits A and B, and meningitis shot. He said becuase my cd4 count is low it would not be beneficial to me. Most people at work have been sick lately, I am very concerned I will catch something that will make me ill. I am on Isentress and Truvada, Dapsone, Diflucan, and Azithroymcin and Valtrex for hsv-2.

Please advise on any recommendations you may have. Should I seek a second opinion.

Response from Dr. Young

Hello and thanks for your post.

Your doctor is correct in that with low CD4 counts, your response to vaccinations might be impaired. Experts differ on exactly when is best to vaccinate people in your situation, understanding that your health and CD4 are likely to improve in the months to come.

The way that I look at this is to examine what things might pose the most immediate health risks and vaccinate for these first, understanding that you might optimally need a booster vaccination later. In this regard, influenza and Pneumococcal pneumonia are significant risks-- I typically vaccinate for these independent of CD4 count. By contrast, hepatitis A and B vaccines can probably be deferred; I usually wait until the CD4 is above 200 before offering these (though stress the need for safe sex/drugs and food to decrease the risk of getting hepatitis). Meningitis vaccination is optional.

I hope this is helpful, BY



Previous
Coconut Oil Studies Effects on HIV
Next
quality hiv treatment in india

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement